NERDB is the New and emerging risks database. This bibliographic database is an initiative of Nicole Palmen and Annet Lenderink with the support of Modernet and is currently powered by Airtable.

More information on this database on the NERDB page

On the website we will publish from this month on regular updates on new disease – exposure combinations we added to the database. Currently, we have 269 entries. Ordered by year in which the abstract is published

19771201011
19881201110
19953201210
19971201313
19992201419
20021201527
20052201621
20061201735
20072201830
20085201945
20093202017
unknown year6

Last new entries

Jang, B. O., Choi, G. H., Jang, H. Y., Ahn, S., Choi, J. K., Kim, S., … & Jeong, S. H. (2020). A Case of Autoimmune Hepatitis after Occupational Exposure to N, N-DimethylformamideJournal of Korean Medical Science35(28).

N,N-dimethylformamide (DMF) is a widely used solvent in the chemical industry, is known to induce toxic hepatitis. However, there have been no reported cases of DMF-associated autoimmune hepatitis. A 31-year-old healthy man working at a glove factory since July 2015 had intermittently put his bare hands into a diluted DMF solution for his first 15 days at work. After 2 months, he felt nausea, fatigue, and hand cramping, and jaundice followed.

His laboratory findings showed positive autoantibodies and elevated immunoglobulin G (IgG), and his liver biopsy pathology was typical of autoimmune hepatitis (AIH). Prednisolone and azathioprine therapy began, and he recovered rapidly without adverse events. Though his liver chemistry was normalized, the IgG level remained persistently upper normal range. His second liver biopsy performed in April 2019 showed mild portal activity, and he was well under a low dose immunosuppressive therapy up to April 2020.

This case warns of the hazard of occupational exposure to DMF, and clinicians should be aware of DMF-related AIH for timely initiation of immunosuppressive therapy.

Soares Santos D, Nunes A, L, L, Matos A, L, Lai A, Santos A, Carvalho A: A Case of Liver Injury after Exposure to Isopropanol: A Challenging Diagnosis. GE Port J Gastroenterol 2020. doi: 10.1159/000510035

Drug-induced liver injury is hardly diagnosed, considering not only the wide range of hepatotoxic substances but also the diversity of associated phenotypes and the absence of specific biomarkers. Symptom chronology, drug or toxic exposure, and temporal association help to establish the diagnosis. Although exposure to isopropanol has known to cause toxic effects, it is rarely reported.

The authors report the clinical case of a 33-year-old female hairdresser admitted to the hospital with fatigue, epigastric pain, and jaundice. She presented the following values: aspartate aminotransferase, 485 U/L; alanine transaminase, 908 U/L; ALP, 240 U/L; GGT, 370 U/L; total bilirubin, 3.5 mg/dL; and direct bilirubin, 2.1 mg/dL. Albumin, platelet, and INR values were normal. Structural, infectious, immune, and vascular causes were excluded. Liver biopsy was suggestive of toxic hepatitis. A possible association with ibuprofen intake was considered.

The patient resumed professional activity, with fatigue and jaundice relapse, as well as a new liver enzyme increase, despite ibuprofen withdrawal. It was concluded that a new hair product containing isopropanol had recently been introduced. As soon as its professional use was discontinued, there was no recurrence of the symptoms.

Given the temporal association between the development of acute hepatitis and the use of an isopropanol-containing product, liver toxicity by exposure to isopropanol was assumed. This substance is metabolized in the liver and toxicity may occur by ingestion, skin exposure, or inhalation, and it is described in cases of occupational or accidental exposure. The treatment is symptomatic and comprises toxic suspension.

Printer toners
Picture free from freeimages

Sarwate, M, Vrbenska, A, Cummings, K, Tazelaar, HD. Unusual pneumoconiosis in two patients with heavy print toner, and paper dust exposureAm J Ind Med. 2020; 63: 821– 827.

Workers in print shops are exposed to photocopier toner dust and paper dust over a prolonged period of time. However, there are only rare case reports of toner and paper dust induced lung damage in humans. We reviewed our consultation files for a period of 30 years from 1987 to 2018 to look for cases with a diagnosis of giant cell interstitial pneumonia (GIP), printer toner exposure, and paper dust exposure resulting in lung disease.

There were two cases that met our inclusion criteria. Slides, clinical histories, and imaging were reviewed. Both the patients had worked in print shops and had no history of exposure to hard metals. Patient 1 presented with shortness of breath and cough over several months, while patient 2 was asymptomatic at presentation. Both the patients underwent surgical lung biopsies. Histopathologic examination from both the cases showed a spectrum of pathology, including features of GIP, desquamative interstitial pneumonia, chronic bronchiolitis with lymphoid hyperplasia, and particulate matter consistent with toner. Energy dispersive spectroscopy was performed on one case, and it revealed no cobalt or tungsten particles.

The unusual combination of findings is very suggestive that toner particles with or without paper dust exposure were responsible for the pathologic changes in the lungs of these patients. This possibility should be explored further with additional patients who work in print shops where they are exposed to paper dust and paper toner and have signs or symptoms of diffuse lung disease.

Wang et al. 2020 Association of urinary dimethylformamide metabolite with lung function decline: The potential mediating role of systematic inflammation estimated by C-reactive protein Science of The Total Environment Volume 726, 15 July 2020, 138604

Dimethylformamide (DMF) is a volatile organic compound listed as one of the four toxicants with the highest priority for human field study. However, the effect of DMF exposure on lung function and the underlying mechanisms remain unknown. The researchers aimed to investigate the exposure-response relationship and possible mechanism between internal DMF exposure and lung function alteration.

They studied 3701 Chinese adults from the Wuhan-Zhuhai cohort with a 3-year follow-up. The cross-sectional relationship between urinary biomarker of DMF exposure (N-Acetyl-S-(N-methylcarbamoyl)-L-cysteine, AMCC) and lung function, and the mediating role of plasma C-reactive protein (CRP) were assessed. In a sub-cohort (N = 138) they assessed the stability of AMCC in repeated urine samples collected for continuous 3 days and intervals of 1, 2, and 3 years. The longitudinal association between AMCC and lung function change in 3 years was further assessed.

They found a dose-response relationship between AMCC and lung function reduction. Each 2-fold increase in AMCC was cross-sectionally associated with a 23.12-mL (95% CI: −36.68, −9.55) decrease in FVC and a 19.01-mL (95% CI: −31.08, −6.93) decrease in FEV1. Increased CRP significantly mediated 5.39% and 5.87% of the AMCC-associated FVC and FEV1 reductions, respectively.

With 3-year follow-up, AMCC showed a fair to excellent stability (intra-class correlation coefficients were 0.88, 0.55, 0.60 and 0.50 for continuous 3 days, intervals of 1, 2 and 3 years, respectively) and was dose-dependently associated with longitudinal lung function decline. Compared with those with persistent low AMCC levels, participants with persistent high AMCC levels had a 101.09-mL/year (95% CI: −167.40, −34.77) decline in FVC and a 66.27-mL/year (95% CI: −114.14, −18.41) decline in FEV1 in the sub-cohort. Similar results were found in the full-cohort. Our findings suggest that exposure of general population to environmental DMF may impair lung function, and systematic inflammation may be an underlying mechanism.